Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2015, 7:11 PM CDT for Anderson County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2015, 7:11 PM CDT (00:11 UTC)
- Expired
- May 26, 2015, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:18 PM CDT | HAIL 0.88 | Garnett, KS | |
| May 26, 7:23 PM CDT | HAIL 1.5 | 1 Ne Garnett, KS | |
| May 26, 7:28 PM CDT | HAIL 0.75 | 1 W Garnett, KS | |
| May 26, 7:54 PM CDT | HAIL 1.25 | 1 S Greeley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS53 KTOP 270011
SVRTOP
KSC003-270045-
/O.NEW.KTOP.SV.W.0050.150527T0011Z-150527T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT TUE MAY 26 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
GARNETT AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9507 3822 9507 3813 9530 3826 9540
3839 9517 3839 9506 3838 9506 3826 9506
TIME...MOT...LOC 0011Z 238DEG 26KT 3824 9529
HAIL...1.00IN
WIND...<50MPH
$$
HENNECKE3 follow-up statements
440
WWUS53 KTOP 270028
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT TUE MAY 26 2015
KSC003-270045-
/O.CON.KTOP.SV.W.0050.000000T0000Z-150527T0045Z/
ANDERSON-
728 PM CDT TUE MAY 26 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ANDERSON COUNTY UNTIL 745 PM CDT...
AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9507 3822 9507 3817 9520 3832 9530
3839 9517 3839 9506 3826 9506
TIME...MOT...LOC 0028Z 238DEG 26KT 3831 9516
HAIL...1.00IN
WIND...<50MPH
$$
HENNECKE714
WWUS53 KTOP 270038
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT TUE MAY 26 2015
KSC003-270045-
/O.CON.KTOP.SV.W.0050.000000T0000Z-150527T0045Z/
ANDERSON-
738 PM CDT TUE MAY 26 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ANDERSON COUNTY UNTIL 745 PM CDT...
AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREELEY...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 723 PM PING PONG BALL SIZE
HAIL WAS REPORTED IN GARNETT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ANDERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9507 3822 9507 3821 9511 3838 9519
3839 9517 3839 9506 3826 9506
TIME...MOT...LOC 0038Z 241DEG 24KT 3833 9508
HAIL...1.50IN
WIND...<50MPH
$$
HENNECKE193
WWUS53 KTOP 270043
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE MAY 26 2015
KSC003-270053-
/O.EXP.KTOP.SV.W.0050.000000T0000Z-150527T0045Z/
ANDERSON-
743 PM CDT TUE MAY 26 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3825 9507 3822 9507 3821 9511 3838 9519
3839 9517 3839 9506 3826 9506
TIME...MOT...LOC 0043Z 238DEG 26KT 3837 9504
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:08 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 26, 6:08 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 608 PM CDT Tue May 26 2015 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Wednesday) Issued at 225 PM CDT TUE MAY 26 2015 Fcst focus is on precip chcs this evening and tomorrow. 19Z sfc map shows low pressure across SW WI with a cold front extending southwest into KS. Another weak low center appeared to be located across far NW MO which seems to be a reflection of a couple of waves now moving across NE/KS border. Those are acting to produce weak convergence across the area and along with heating and a weak boundary I suspect we could see isolated convection late this afternoon with some gusty winds given around 1000j/kg of cape and unidirectional wind profile. Additional isolated/sct convection could also occur near the boundary later this evening as lift from waves now across southern/western KS generate more storms across southern KS. As a result, we will keep low chc pops across the south through midnight for this scenario. Weds should be dry for the most part as weak ridging moves across the area. The sfc front should mix back to the north bringing dewpoints in the 60s with it by midday however it appears that the best moisture convergence and lift will be focused across western KS by late in the day as another upper wave emerges out of the central Rockies. .LONG TERM...(Wednesday Night through Tuesday) Issued at 225 PM CDT TUE MAY 26 2015 From the period Wednesday night through Saturday morning, the pattern continues to favor rounds of thunderstorms with warm and humid conditions. By Wednesday evening, the models are in good agreement concerning the overall situation with west southwest flow aloft and surface low pressure over the high plains of southeast Colorado and a surface warm front into the southern plains. Thunderstorms should develop in the upslope region during the afternoon and then move across the plains Wednesday night. Thunderstorms should be supported by a decent low-level jet and and moisture. It is unclear how this will progress and at this point will forecast a mid range POP for this potential. The upper air pattern on Thursday and Friday is very busy. The upper low initially over the pacific northwest drifts southeast into the central plains by Friday evening. In the southern stream, pieces of shortwave energy eject northeast ahead of upper low across the southern and central plains. The airmass over eastern Kansas will be very moist by Thursday with precipitable water values of around 1.5 inches according to both the 12 UTC GFS/NAM. With deep moisture in place and instability, expect showers and thunderstorms to develop with available forcing during this period. The storms should be efficient precipitation generators given the moisture plume. To the north in the northern stream, a shortwave moving across the lakes should drag a cold front south across the northern plains and into Nebraska by Friday morning. The shortwave energy moving into the central plains moves through Friday and Friday night and dragging the cold front through eastern Kansas. After another round showers and storms with this system, we should dry-out for the the remainder of the forecast period. The combination of drier air in association with the surface ridge and building 500 MB heights supports a generally dry forecast which will be a welcome relief. Expect below normal temperatures after the frontal passage and then rebounding by the end of the extended. && .AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening) Issued at 608 PM CDT TUE MAY 26 2015 23Z surface OBS show a weak boundary from KICT to KUKL to KOJC. Meanwhile water vapor imagery suggest a weak shortwave is passing through northeast and south central KS now. Since the focus for convection is already south of the terminals and instability is likely to fade with cooling surface temps, think a dry VFR forecast is likely to prevail. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Omitt LONG TERM...Johnson AVIATION...Wolters
Hazardous weather outlook, May 26, 3:39 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT TUE MAY 26 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT TUE MAY 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT ACROSS THE AREA MAINLY SOUTHEAST OF A EMPORIA TO OTTAWA LINE. BRIEF GUSTY WINDS AND SMALL HAIL COULD OCCUR WITH ANY OF THE STRONGER STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS EVENING. RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. THERE ARE CHANCES FOR THUNDERSTORMS FOR MUCH OF THE WEEK AS THE UNSETTLED WEATHER PATTERN CONTINUES. THE BEST CHANCES FOR STORMS APPEAR TO BE LATER WEDNESDAY NIGHT THROUGH SATURDAY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. IN ADDITION...THE ENTIRE AREA COULD SEE ANOTHER 1 TO 2 INCHES OF RAIN THROUGH SATURDAY WHICH COULD EXACERBATE OR PRODUCE NEW FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:24 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 26, 7:48 PM CDT | Special Weather Statement | TOP | Anderson | 12 min |
| May 26, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| May 27, 3:49 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.